Try it
Pharmacology · Lipid-lowering drugs: statin interactions
Sample itemA patient on simvastatin starts clarithromycin and soon develops severe myalgia with a markedly raised creatine kinase. What is the likely interaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. CYP3A4 inhibition raises simvastatin exposure
Clarithromycin inhibits CYP3A4, the major metabolic pathway for simvastatin, increasing the risk of myopathy and rhabdomyolysis. Avoidance or an alternative statin/antibiotic is appropriate.
Option by option
A. CYP3A4 inhibition raises simvastatin exposure (correct)
Correct. Increased simvastatin concentration drives muscle toxicity.
B. Vitamin K antagonism causes myopathy
Vitamin K pathways do not explain statin myopathy.
C. P-glycoprotein induction lowers simvastatin exposure
Induction would lower, not raise, drug concentration.
D. Chelation prevents simvastatin absorption
Chelation is typical of tetracyclines or fluoroquinolones with cations.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?